Alert archive / North Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 4, 2018, 6:13 PM CDT for Kidder County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 6:13 PM CDT (23:13 UTC)
- Expired
- Aug 4, 2018, 6:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WWUS83 KBIS 042313
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
613 PM CDT SAT AUG 4 2018
NDZ036-042345-
Kidder-
613 PM CDT SAT AUG 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KIDDER COUNTY UNTIL 645
PM CDT...
At 612 PM CDT, a strong thunderstorm was located near Tuttle, or 18
miles north of Steele, moving east at 25 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Tuttle, Pettibone, Robinson, Lake Williams and Horsehead Lake.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4702 10006 4720 10004 4720 9948 4698 9948
4698 9945 4696 9945
TIME...MOT...LOC 2312Z 273DEG 21KT 4712 9994
$$
HEINERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:58 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 4, 1:58 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 158 PM CDT Sat Aug 4 2018 .SHORT TERM...(This evening through Sunday) Issued at 157 PM CDT Sat Aug 4 2018 Main forecast challenge is convective potential for this afternoon and evening. At 17Z, surface trough/wind shift was running approximately from Minot through Dickinson, progressing eastward across the state. Clear skies prevail with temps in the 80s. GOES-17 water vapor imagery showed upper level cyclonic circulation just north of the International Border with broad cyclonic flow in place, though currently more zonal across ND. An area of mid-upper level clouds was located upstream over Canada and just beginning to nudge into northwestern ND. Models have hinted at potential for showers and possibly a thunderstorm with weak instability in place. Added some low pops to northwest ND to account for this. Farther east, some uncertainty with convective potential as the surface trough progresses eastward. Global models all indicate weak instability, mainly less than 1000 J/Kg. NAM is a little more aggressive, but appears to be overdone when compared to latest SPC mesoscale analysis. Deep layer shear is also marginal around 30kts and strongest across the southern part of state. Synoptic scale support is also somewhat limited with generally weak height falls expected in nearly zonal flow. Some weak waves do appear in water vapor imagery closer to SD border, which could help support some convective development. Latest CAM solutions initiate convection across south central ND late afternoon, which seems reasonable. For now, have included mainly slight chance pops for thunderstorms later today and this evening. On Sunday, the region remains under the influence of upper level cyclonic flow, supporting a continued chance of showers and thunderstorms, mainly north. Forecast soundings show weak instability during the afternoon with little/no inhibition. Deep layer shear also on the low side, generally below 20 kts. .LONG TERM...(Sunday night through Saturday) Issued at 157 PM CDT Sat Aug 4 2018 Upper level trough pushes across the state and eventually brings an end to chance of showers and thunderstorms by Monday evening. Upper level ridge across western CONUS amplifies during the rest of the week, resulting in dry weather for the Northern Plains along with a warming trend. High temps initially around 80 on Monday will quickly reach the 90s by Tue/Wed. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1207 PM CDT Sat Aug 4 2018 VFR conditions expected through the forecast cycle. Slight chance of thunderstorms late afternoon and early evening, mainly across the east, which cold potentially impact KJMS. Not enough confidence at this point to include mention in the forecast, however. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JNS LONG TERM...JNS AVIATION...JNS
Hazardous weather outlook, Aug 4, 2:24 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 224 PM CDT Sat Aug 4 2018 NDZ001>005-009>013-019>023-025-034>037-041-042-044>048-050-051- 051930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 224 PM CDT Sat Aug 4 2018 /124 PM MDT Sat Aug 4 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon into this evening. Although widespread severe weather is not expected, a storm or two could produce hail up to one inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday through Monday afternoon. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040-043-051930- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Bowman- 224 PM CDT Sat Aug 4 2018 /124 PM MDT Sat Aug 4 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday through Monday afternoon. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 4, 1:02 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
102 PM CDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL 9 NNW LARK 46.57N 101.46W
08/04/2018 E1.00 INCH GRANT ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Special weather statement, Aug 4, 4:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Bismarck ND 432 PM CDT SAT AUG 4 2018 NDZ022-042200- Sheridan- 432 PM CDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHERIDAN COUNTY UNTIL 500 PM CDT... At 432 PM CDT, a strong thunderstorm was located 9 miles southeast of Mcclusky, moving east at 30 mph. Penny size hail is possible with this storm. Locations impacted include... Goodrich. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4733 10046 4745 10048 4750 10004 4733 10003 TIME...MOT...LOC 2132Z 271DEG 25KT 4738 10032 HEINERT
Special weather statement, Aug 4, 5:10 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Bismarck ND 510 PM CDT SAT AUG 4 2018 NDZ022-023-036-042245- Wells-Kidder-Sheridan- 510 PM CDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WELLS... SOUTHEASTERN SHERIDAN AND NORTHWESTERN KIDDER COUNTIES UNTIL 545 PM CDT... At 510 PM CDT, a strong thunderstorm was located 8 miles southwest of Hurdsfield, or 23 miles southeast of Mcclusky, moving east at 20 mph. Nickel size hail is possible with this storm. This storm will remain over mainly rural areas of southwestern Wells...northwestern Kidder and southeastern Sheridan Counties. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4729 10011 4741 10011 4743 9971 4722 9970 TIME...MOT...LOC 2210Z 273DEG 19KT 4734 10000 HEINERT
Local storm report, Aug 4, 5:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 11 SSE GOODRICH 47.33N 100.07W
08/04/2018 E1.00 INCH KIDDER ND TRAINED SPOTTER
MOSTLY PEA TO DIME SIZE HAIL WITH A FEW AS
LARGE AS A QUARTER. TIME ESTIMATED FROM
RADAR.
&&
ZHSpecial weather statement, Aug 4, 5:55 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Bismarck ND 555 PM CDT SAT AUG 4 2018 NDZ034-042-045-042345- Grant-Sioux-Morton- 555 PM CDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SIOUX...SOUTH CENTRAL MORTON AND SOUTHEASTERN GRANT COUNTIES UNTIL 645 PM CDT/545 PM MDT/... At 555 PM CDT/455 PM MDT/, a strong thunderstorm was located 10 miles south of Carson, or 18 miles southeast of Elgin, moving east at 30 mph. Winds gusts to 40 mph and nickel size hail are possible with this storm. Locations impacted include... Shields, Raleigh, St. Gertrude and Porcupine. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4618 10160 4635 10162 4641 10098 4611 10100 TIME...MOT...LOC 2255Z 266DEG 26KT 4627 10151 HEINERT
Special weather statement, Aug 4, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
613 PM CDT SAT AUG 4 2018
NDZ036-042345-
Kidder-
613 PM CDT SAT AUG 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KIDDER COUNTY UNTIL 645
PM CDT...
At 612 PM CDT, a strong thunderstorm was located near Tuttle, or 18
miles north of Steele, moving east at 25 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Tuttle, Pettibone, Robinson, Lake Williams and Horsehead Lake.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4702 10006 4720 10004 4720 9948 4698 9948
4698 9945 4696 9945
TIME...MOT...LOC 2312Z 273DEG 21KT 4712 9994
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:37 PM CDT | Special Weather Statement | BIS | Oliver | 38 min |
| Aug 3, 9:45 PM CDT | Special Weather Statement | BIS | Bowman, Slope | 45 min |
| Aug 3, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 58 min |
| Aug 3, 10:04 PM CDT | Special Weather Statement | BIS | Adams | 41 min |
| Aug 3, 10:07 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 53 min |
| Aug 3, 10:11 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 34 min |
| Aug 3, 10:46 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 59 min |
| Aug 3, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 55 min |
| Aug 3, 11:39 PM CDT | Special Weather Statement | BIS | Pierce | 66 min |
| Aug 3, 11:47 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 58 min |
| Aug 4, 12:49 AM CDT | Special Weather Statement | BIS | Burleigh, Grant, Morton, Oliver, Sioux | 71 min |
| Aug 4, 2:00 AM CDT | Special Weather Statement | BIS | Burleigh, Pierce, Sheridan | 60 min |
| Aug 4, 4:32 PM CDT | Special Weather Statement | BIS | Sheridan | 28 min |
| Aug 4, 5:10 PM CDT | Special Weather Statement | BIS | Wells | 35 min |
| Aug 4, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 58 min |
| Aug 4, 5:55 PM CDT | Special Weather Statement | BIS | Sioux | 50 min |
Nearby
Special Weather Statements in North Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.